|Year : 2021 | Volume
| Issue : 2 | Page : 106-109
Paraquat poisoning case series during Covid-19 pandemic
Vipin Roach, Mangla Sood, Ishaan Sood
Department of Pediatrics Indira Gandhi Medical College, Shimla, Himachal Pradesh, India
|Date of Submission||03-Nov-2020|
|Date of Decision||24-Dec-2020|
|Date of Acceptance||28-Dec-2020|
|Date of Web Publication||10-Mar-2021|
Dr. Mangla Sood
Department of Pediatrics, Indira Gandhi Medical College, Shimla - 171 001, Himachal Pradesh
Source of Support: None, Conflict of Interest: None
This case series examined the demographic details and outcome of seven pediatric paraquat (PQ) poisoning patients admitted to a teaching hospital in North India from February to October 2020 during the COVID-19 pandemic. All were adolescents and had intentionally ingested PQ for suicide; four died in spite of best recommended immunomodulator and anti-inflammatory therapy and hemodialysis (HD) due to multiorgan failure. We hope that the data would be of useful to clinicians who deal with poisoning.
Keywords: Paraquat, paraquat poisoning, toxicology
|How to cite this article:|
Roach V, Sood M, Sood I. Paraquat poisoning case series during Covid-19 pandemic. J Pediatr Crit Care 2021;8:106-9
| Introduction|| |
Paraquat (PQ) compound is a rapidly acting, nonselective herbicide commercially available as a brownish concentrated liquid of 24% strength and used for weed control. Accidental or deliberate self-poisoning with PQ due to ingestion and/or contact with skin and mucosa remains a leading cause of fatal poisoning, with an extremely high case fatality rate; in many developing countries, there is no specific antidote available. Three degrees of severity of PQ poisoning are known:
- Mild poisoning manifests with burns and painful ulcers of the mouth and the tongue (“PQ tongue”), corneal ulceration and nonspecific dermatitis due to topical contact, and gastrointestinal upset with gastritis. The outcome is good with eventual complete remission. Acute kidney injury (AKI) resolves among survivors over time
- Moderate-to-severe poisoning manifests with acute renal failure, acute hepatitis, pneumonia, and pulmonary fibrosis; eventually, death occurs over 2–3 weeks due to multiorgan failure, mainly lung, heart, kidney, and liver being involved
- Acute severe poisoning manifests with multiple organ failure and collapse of the cardiovascular system with refractory hypotension and shock, leading to death in few days.
| Case Reports|| |
Most published Indian data on PQ poisoning are of adult patients without any pediatric cases outcome. The current case series retrospectively analyzed clinical features and risk factors of PQ poisoning in seven children who presented to the pediatric emergency department of a teaching hospital in North India from February to October 2020 during the COVID-19 pandemic when schools were closed. [Table 1] details their presentation, management, and outcome. Male:female was 3:4; all were adolescents and had ingested PQ for suicide. Gastric decontamination was done within 4 h in six patients. HD was done after 24 h gap in six patients. One patient had only mild toxicity and survived without HD. At presentation, all were awake, oriented, and hemodynamically stable. PQ poisoning does not lead to altered sensorium. Predominant complaint was vomiting in all; few had painful oral ulcers. Patients who died had higher derangement in renal function and liver function tests compared to survivors. Four patients had severe toxicity; all died within 1 week of admission. One patient with mild and two with moderate toxicity survived, had hospital stay ranging from 6 to 11 days, and were discharged alive. All patients were treated with pantoprazole, n-acetyl cysteine, cyclophosphamide, and methylprednisolone. Three patients who died also received antibiotics and inotropes due to decompensated shock.
| Discussion|| |
PQ is highly corrosive and gets rapidly absorbed through gut after ingestion. The toxicity of the compound develops quickly. It does not metabolize significantly in the body and is excreted mainly by kidney within 12–24 h. Over time, renal clearance decreases due to development of AKI, leading to its increase bioavailability. Dose as less as 10 ml can cause significant illness, while dose above 30 ml is lethal. History of ingestion supported by physical examination, notably the presence of oral ulcers, confirms PQ poisoning. No other pesticide causes such severe mucosal burns. Dithionite test conducted on fresh voided urine sample after 6 h postingestion changes to blue color in the presence of alkali and confirms PQ poisoning; a negative result safely rules out severe toxicity.
Mechanism of action of compound is through repeated redox cycling inside cells, consuming NADPH (major antioxidant defense of cell) during the process, with accumulation of reactive oxygen species triggering pronounced inflammation. Respiratory symptoms indicate systemic absorption, manifesting as acute respiratory distress syndrome in acute poisoning, progressing to pulmonary fibrosis at later stage.
There are no widely accepted treatment guidelines of PQ poisoning; the treatment varies from supportive care alone to various combinations of immune-modulation, antioxidant therapy, hemoperfusion, and HD. The prognosis depends upon the amount of PQ ingested and the time elapsed since the exposure. Even in the best of centers, prognosis is poor in severe toxicity. Signs and symptoms may be delayed for 12 h, during which time patient should be monitored. Outcome of poisoning is apparent within 48 h of ingestion. Either the patient is critically sick with severe illness, or has mild-to-moderate symptoms with adequate compensation, or remains asymptomatic. Management protocol is detailed in [Figure 1]. Gastric lavage and forced emesis are contraindicated due to caustic nature of compound. Early prevention and treatment of AKI are advised, with intermittent HD and hemofiltration to reduce the mortality of acute PQ intoxication. AKI reduces the clearance rate of PQ, increases its accumulation in lung tissue, and promotes pulmonary interstitial fibrosis. More frequent investigations are advised to help determine the prognosis. Many anti-inflammatory and antioxidant therapies have been proposed with limited success. Dexamethasone 8 mg IV every 8 hourly is advised for the first 72 h in all patients and can be continued in severe poisoning cases. Benefits of adding cyclophosphamide and N-acetyl cysteine 300 mg/kg/day, Vitamin E, and Vitamin C role as antioxidants seem to be modest and need more research. Severe hypoxia, metabolic acidosis, and hypotension combined with rising serum creatinine >0.05 mg/dl/h due to acute tubular necrosis indicate fatal prognosis. Only palliative care is advised when death seems highly likely based upon the history (amount of exposure), prognostic tests, or clinical signs of deterioration.
Due to the COVID-19 pandemic, children and adolescents have experienced disruption in their routine activities with closure of schools and limited outdoor activities. Sudden increase in poisoning cases during this period among adolescents' points toward mental stress and difficulty in individual and familial coping. Many countries have banned PQ use as a pesticide; it is too lethal without any antidote. Few survivors of self-intoxication still have risk of lung- or liver-related ailments. The free and easy accessibility of pesticides among predominant farming community needs more attention and awareness generation among families.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Senarathna L, Eddleston M, Wilks MF, Woollen BH, Tomenson JA, Roberts DM, et al
. Prediction of outcome after paraquat poisoning by measurement of the plasma paraquat concentration. QJM 2009;102:251-9.
Wunnapuk K, Mohammed F, Gawarammana I, Liu X, Verbeeck RK, Buckley NA, et al
. Prediction of paraquat exposure and toxicity in clinically ill poisoned patients: A model based approach. Br J Clin Pharmacol 2014;78:855-66.
Kim SJ, Gil HW, Yang JO, Lee EY, Hong SY. The clinical features of acute kidney injury in patients with acute paraquat intoxication. Nephrol Dial Transplant 2009;24:1226-32.
Gawarammana IB, Buckley NA. Medical management of paraquat ingestion. Br J Clin Pharmacol 2011;72:745-57.
Roberts DM, Wilks MF, Roberts MS, Swaminathan R, Mohamed F, Dawson AH, et al
. Changes in the concentrations of creatinine, cystatin C and NGAL in patients with acute paraquat self-poisoning. Toxicol Lett 2011;202:69-74.
Hoekstra PJ. Suicidality in children and adolescents: Lessons to be learned from the COVID-19 crisis. Eur Child Adolesc Psychiatry 2020;29:737-8.